Maine, 2008High Wind in Maine, January 9 to 10, 2008
January 9 to 10, 2008 · NWS CAR · 1 event in 1 county or zone
Strong winds developed across northeast Aroostook county during the evening of the 9th in the wake of a cold front crossing the region. The strong gusty winds then persisted through the early morning hours of the 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed across northeast Aroostook county during the evening of the 9th in the wake of a cold front crossing the region. The strong gusty winds then persisted through the early morning hours of the 10th. Wind gusts estimated at up to 60 mph were reported across northeast Aroostook county. The winds snapped trees and branches...with some trees uprooted. Trees and tree limbs falling on power lines contributed to power outages...with approximately 5,700 customers losing power for varying amounts of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 9, 3:40 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 9, 3:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EST WED JAN 9 2008
.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH EAST OF THE AREA EARLY THIS EVENING
ALLOWING A BRISK WEST TO SOUTHWEST FLOW OF COOLER AND DRIER AIR TO
OVERSPREAD THE REGION TONIGHT AND THURSDAY. HIGH PRESSURE WILL
BRIEFLY BUILD OVER THE REGION THURSDAY AND THURSDAY NIGHT. ANOTHER LOW
PRESSURE SYSTEM WILL APPROACH FROM THE GREAT LAKES ON FRIDAY
BRINGING A MIX OF PRECIPITATION TO THE AREA FRIDAY INTO FRIDAY
NIGHT. HIGH PRESSURE WILL THEN REBUILD INTO THE STATE SATURDAY AND
REMAIN THROUGH SUNDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
DEEP SFC LOW PRES CENTERED BTWN YQB AND JAMES BAY ATTM W/ STRONG
OCLD/COLD FRONT JUST THRU YQB LAST HR AND NOW INTO WRN MAINE...
PREFRONTAL BAND OF RAIN CURRENTLY WORKING OUT OF FAR ERN AND NERN
AREAS W/ JUST SPOTTY PRECIP TO THE W. STRONGEST WNDS WITH AND
BEHIND THIS FRONT W/ MANY LOCATIONS ACROSS SRN QUEBEC AND NRN
NYS/NEW ENGLAND REPORTING WND GUSTS OF 40-50 MPH... STRONGEST
WINDS APPEAR CLOSEST TO THE LOW CENTER W/ WNDS DCRSG TO THE S AWAY
FROM THIS STORM SYSTEM. UPSTREAM WNDS SUGGEST WND ADV CRITERIA A
GOOD PSBLTY MOST AREAS FROM LATE AFTN INTO THE EVE HRS BUT
PROBABLY MOST LIKELY ACROSS ELEVATED AREAS OF THE N AND NW. HAVE
DROPPED THE HGH WND WRNG COASTAL AREAS IN FAVOR OF A WND ADV AS
HGH WNDS OUR COAST USUALLY NOT ASSOCIATED W/ LOW-LEVEL FLOW
PARALLEL TO THE COAST... WILL CONT WND ADV ALL AREAS THRU 02Z AS
CURRENTLY INDICATED...
FOG HAS LIFTED MOST AREAS W/ THE BAND OF RAIN WHICH MOVED ACROSS
THE REGION OVER THE LAST FEW HRS HAVING MIXED THE LOWER LEVELS
OUT AND THINK DENSE FOG WILL NO LONGER BE AN ISSUE...
FAIRLY TGHT SFC PRES GRADIENT PERSISTS TNGT AND THRU THU AM SPCLY
ACROSS THE N SO WILL KEEP WNDS ON THE BRISK SIDE INTO THU AFTN.
AIRMASS COOLS AND DRIES OUT BEHIND THE FRONT OVRNGT AND THU SO
XPCT DCRSG CLDS MOST AREAS WHERE DOWNSLOPE AFFECTS WILL BE A
FACTOR. XCPTN WILL BE THE UPSLOPE FVRD AREAS OF FAR WRN AND NWRN
MAINE WHERE CLDS AND SCT SW- CAN BE XPCTD INTO THU... WHILE TEMPS
WILL COOL DOWN SOME LATER TNGT AND THU RELATIVE TO THE VERY MILD
CONDS OF THE LAST FEW DYS...WILL STILL BE WELL ABV NORMAL FOR THIS
TIME OF YEAR.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
WITH BOTH GFS AND NAM VERY SIMILAR, BASICALLY USED A BLEND OF THE
TWO MODELS FOR THE SHORT TERM. HIGH PRESSURE RIDGE WILL SLIDE
EAST OF THE REGION THURSDAY NIGHT AS SHORTWAVE TROUGH OVER THE
GREAT LAKES APPROACHES FROM THE WEST. ASSOCIATED LOW PRESSURE WILL
MOVE WEST OF THE REGION THROUGH QUEBEC BY FRIDAY NIGHT WHICH
USUALLY MEANS A MIX OF PRECIPITATION ACROSS THE REGION. EXPECT
SNOW TO ENTER DOWNEAST SECTIONS AROUND SUNRISE FRIDAY MORNING AND
THEN SPREAD NORTHWARD ACROSS THE REGION REACHING NORTHERN
SECTIONS AROUND NOONTIME. USED A BLEND OF THE CRITICAL THICKNESS OF THE
GFS AND NAM FOR PRECIP TYPE WITH THIS EVENT. PRECIP WILL QUICKLY
TRANSITION FROM SNOW TO A BRIEF PERIOD OF FREEZING RAIN OR SLEET
THEN TO ALL RAIN ACROSS DOWNEAST DURING THE MORNING WHERE UP TO AN
INCH OF SNOW AND SOME LIGHT ICING MAY BE POSSIBLE. OVER CENTRAL
AND NORTHERN SECTIONS, COLD AIR WILL REMAIN IN PLACE FOR MUCH OF
THE MORNING THROUGH MID AFTERNOON WHERE 2 TO 4 INCHES MAY FALL
BEFORE TRANSITION STARTS THROUGH CENTRAL SECTIONS DURING THE AFTERNOON
REACHING THE VALLEY BY FRIDAY EVENING. HIGHEST QPF AMOUNTS WILL
OCCUR ACROSS DOWNEAST AS LOW PRESSURE TRIES TO REDEVELOP ALONG THE
COAST LINE. UP TO AN INCH OF QPF POSSIBLE OVER DOWNEAST SECTIONS
TAPERING DOWN TO 4 TENTHS OF AN INCH ACROSS NORTHERN SECTIONS.
WITH MOST OF THE PRECIP FALLING OVER DOWNEAST AS RAIN AND LESSER
AMOUNTS OF PRECIP ACROSS THE NORTH AND LOW SNOW RATIOS, RIGHT NOW
WOULD EXPECT ADVISORY TYPE CONDITIONS WITH THIS EVENT FOR THE
REGION. AS SHORTWAVE TROUGH MOVES NORTHEAST OF THE STATE LATE
FRIDAY NIGHT, EXPECT PRECIP TO TAPER TO SHOWERS. CYCLONIC FLOW
WITH PLENTY OF LOW LEVEL MOISTURE WILL KEEP CLOUDS ACROSS NORTHERN
AND CENTRAL SECTIONS WITH DOWNGLIDE ALLOWING FOR SOME SUN OVER
DOWNEAST SECTIONS ON SATURDAY. USED A BLEND OF MOS FOR MAX AND
MINS DURING THE SHORT TERM.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOADED THE GMOS FOR THE LONG TERM AND MADE ONLY SLIGHT
MODIFICATIONS. HIGH PRESSURE WILL BUILD ACROSS THE REGION SATURDAY
THROUGH SUNDAY WITH FAIR CONDITIONS AND SEASONABLE TEMPERATURES. BIG
DISAGREEMENT WITH NEXT LOW PRESSURE MOVING UP THE EAST COAST EARLY
NEXT WEEK. GFS KEEPS SYSTEM WELL OFF THE NORTHEAST COAST WITH
PRECIP REMAINING SOUTH OF THE AREA, HOWEVER, ECMWF HUGS THE
COASTLINE MOVING INTO THE BAY OF FUNDY WHICH WOULD MEAN A MAJOR
SNOWSTORM FOR THE REGION, SO STAY TUNED.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
W/ THE LOSS OF THE DENSE FOG OVR THE PAST FEW HRS...CONDS HAVE
IMPROVED FROM VLIFR TO IFR W/ EVN SOME MVFR AT KPQI. MUCH OF THIS
DUE TO THE MIXING FROM THE FRONTAL BAND WHICH MOVED ACROSS THE FA
LAST FEW HRS. XPCT CONDS TO HOLD PREDOM AT IFR FOR THE NXT FEW HRS
UNTIL FROPA AND THEN CONDS ALL AREAS SHOULD RAPIDLY IMPROVE TO
VFR... PREDOM VFR CONDS THEN XPCTD TNGT AND THU THO COULD BE SOME
PTCHY MVFR LATER TNGT/ERLY THU IN ANY SC CIGS THAT MAY DEVELOP IN
THE POST-FRONTAL CAA MAINLY ACROSS THE N. IFR CONDITIONS FRIDAY AND
FRIDAY NIGHT AS LOW PRESSURE SPREADS A MIX OF PRECIP ACROSS THE
REGION. MAINLY VFR CONDITIONS SATURDAY INTO MONDAY AS HIGH PRESSURE
BUILDS ACROSS THE REGION.
&&
.MARINE...
NEAR TERM: GLW CONDS XPCT THRU TNGT ON THE WATERS... CURRENT GLW
RUNS THRU 10Z AND MAY NEED TO BE XTND A FEW HRS INTO THU AM...
SHORT TERM: HIGH PRESSURE WILL BUILD ACROSS THE WATERS THURSDAY
NIGHT WITH CONDITIONS REMAINING BELOW SCA CRITERIA. LOW PRESSURE
MOVING WEST OF THE WATERS WILL PRODUCE SCA CONDITIONS FRIDAY INTO
FRIDAY EVENING. USED THE GFS FOR WINDS AND WNAWAVE FOR SEAS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR MEZ001>006-010-
011-015>017-029>032.
MARINE...GALE WARNING UNTIL 5 AM EST THURSDAY FOR ANZ050>052.
&&
NEAR TERM...KHW
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...KHW
MARINE...KHW/FOSTERHazardous weather outlook, Jan 9, 3:43 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
343 PM EST WED JAN 9 2008
MEZ001>006-010-011-015>017-029>032-102045-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
343 PM EST WED JAN 9 2008
...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-102045-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
343 PM EST WED JAN 9 2008
...GALE WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Northeast Aroostook
- When
- January 9, 7:00 PM EST to January 10, 4:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind gusts estimated at up to 60 mph snapped tree limbs and trees...with some trees also uprooted. Trees and tree limbs falling on power lines contributed to power outages. Approximately 5,700 customers lost power for varying amounts of time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, January 9, 20085 deaths · 38 injured · 1 event
- High Wind in New York, January 9, 2008$3.8 million · 64 kt wind · 12 events
- Damaging Winds in New York, January 9, 2008$450,000 · 65 kt wind · 36 events
- Damaging Winds and High Wind in Ohio, January 9, 2008$582,000 · 75 kt wind · 30 events
- High Wind in New York, January 9, 2008$950,000 · 60 kt wind · 7 events
- High Wind in Ohio, January 9, 2008$635,000 · 50 kt wind · 11 events
- Strong Wind in Vermont, January 9, 2008$160,000 · 16 events
- High Wind in West Virginia, January 9, 2008$250,000 · 50 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, January 9, 2008$60,000 · 73 kt wind · 6 events
- Strong Wind in New York, January 9, 2008$50,000 · 2 events
- High Wind in Ohio, January 9, 2008$28,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, January 9, 2008$13,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73764.